What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 31, 9:32 PM EST, 2 hours 53 minutes earlier.
Area forecast discussion, May 31, 9:32 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1032 PM EDT Thu May 31 2018
.UPDATE...
Raised PoPs across far north Georgia over the next several hours
to account for the complex of thunderstorms that has developed
across southern Tennessee and along the TN/GA border. Models did
not have a handle on the development of this activity, and hi-res
model data still does not represent current trends well. Generally
expect most of this activity to remain in the northern counties
over the next few hours. Precip trends will be monitored,
particularly over northeast Georgia where very heavy rainfall
amounts have occurred over the past several days, and any
additional heavy rainfall would exacerbate flooding issues.
RW
&&
.PREV DISCUSSION... /Issued 743 PM EDT Thu May 31 2018/
PREV DISCUSSION... /Issued 258 PM EDT Thu May 31 2018/
SHORT TERM /Tonight through Friday Night/...
Diurnal convection continues this afternoon, and already seeing
high rainfall amounts associated with cells that remain/back-build
over the same area. More organized convection developing north of
the GA/TN border is expected to drop into the northern zones over
the next hour or so. These storms are producing significant
lightning, small hail and heavy rainfall. Hi-Res short term models
suggest that this complex of storms will drop into the northern
metro Atlanta area, but may begin weakening/dissipating as daytime
heating shuts off. Have kept likely pops over the northern
portions of the state through early evening to capture best
chances.
Friday looks to be a near-repeat of today as outflow boundary from
TN triggers organized convection over the northern portions of the
state. Unfortunately this could once again drench areas that are
already saturated. Timing still continues to be a concern, with
the models solutions vastly different in timing into the state (on
the order of hours). Model instability is higher than today, and
at this time SPC has a Marginal Risk of severe storms over all of
north Georgia - north of a line from Carrollton to Washington.
Have generally used a guidance blend for temperatures and
dewpoints, which has been a good overall performer the last
several days. Expect a gradual warming trend to continue as cloud
scattering late in the morning/early afternoon will allow for
better insolation.
Although widespread flash flooding is not anticipating, and there
is no Flash Flood Watch in effect, isolated areas where
training/redevelopment occurs could result in pockets of
extremely heavy rainfall.
31
LONG TERM /Saturday through Thursday/...
Not much change to the long term portion which looks to be in
good standing. Modified pops slightly on Sat afternoon to account
for altered timing on strong shortwave. Otherwise, just loaded in
new guidance for temps without any additional changes to the
extended pops.
Deese
/Issued 416 AM EDT Thu May 31 2018/
A fairly typical summertime airmass will be in place to
start the long term with plenty of moisture and instability
to allow for showers and thunderstorms across the area.
A short wave will be moving across the area Friday night and
Saturday in the NNW flow aloft to help aid the potential for
convective activity. This will favor N and W GA with the
highest pops Friday night, most so in the evening, and favor
central and portions of N GA on Saturday.
Another short wave is expected later Saturday night and Sunday
along with a weak cold front and a flare up of scattered to
numerous showers and storms is expected on Sunday.
The good news is the front moves through the area bringing
enough dry air with it to end precip chances for Monday and
Tuesday. There could be enough moisture return to central GA on
Wednesday for a slight chance of showers and thunderstorms.
Area rainfall potential Friday night through Sunday will be
considerably lower than the past several days as the convection
will be more hit and miss than widespread.
For the most part, temperatures will run above normal until the
front passes late Sunday and Sunday night, thee around normal
Monday through Wednesday.
BDL
AVIATION...
00Z Update...
Lingering convection this evening has affected AHN while largely
avoiding ATL area TAF sites. There is some potential for isolated
TSRA to develop along outflow boundaries in ATL vicinity through
01-02z before potential quickly wanes. Otherwise, the possibility
for MVFR/IFR ceilings remains early Friday morning before quickly
improving by mid-morning, though confidence remains medium on this
development. TSRA chances again increase Friday afternoon,
especially in the 20-00z time frame. Winds will remain on the west
side 5-8kts.
//ATL Confidence...00Z Update...
Low to medium confidence on evening convection and morning
ceilings.
High confidence on other elements.
RW
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 71 89 70 89 / 90 40 40 30
Atlanta 72 87 72 88 / 10 40 40 30
Blairsville 66 83 63 84 / 30 60 50 30
Cartersville 70 87 69 88 / 20 60 50 30
Columbus 73 90 74 90 / 30 30 40 30
Gainesville 70 86 70 87 / 30 50 40 30
Macon 72 91 73 90 / 30 30 40 30
Rome 70 87 69 89 / 20 60 50 30
Peachtree City 71 88 71 89 / 10 40 40 30
Vidalia 73 91 74 90 / 30 30 30 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...RW
AVIATION...RW
Hazardous weather outlook, May 31, 8:58 PM EST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
958 PM EDT Thu May 31 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020200-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
958 PM EDT Thu May 31 2018
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...Tonight...
Scattered showers and thunderstorms can be expected across the
area tonight. A few storms could be strong to severe with the
main hazards being strong gusty winds, frequent lightning and
locally heavy rainfall. The most likely location for any severe
storms will be north of Atlanta and Athens.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Scattered to numerous thunderstorms can be expected Friday
through Sunday, most so in the afternoon and evening. A few of
these storms could be strong with gusty winds, frequent
lightning and locally heavy rainfall.
No hazardous weather is expected Monday and Tuesday.
There will be a slight chance of thunderstorms over portions
of central Georgia on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight, but spotters
are encouraged to submit reports of any severe weather and flooding
through the web by going to weather.gov/atlanta
In the hours before
Special weather statement, May 31, 10:11 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1111 PM EDT THU MAY 31 2018
GAZ001>003-010345-
Catoosa GA-Walker GA-Dade GA-
1111 PM EDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA...WALKER AND NORTHEASTERN
DADE COUNTIES UNTIL 1145 PM EDT...
At 1110 PM EDT...a strong thunderstorm was over Chickamauga, or 10
miles east of Trenton...moving east at 30 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Chickamauga, Noble, Indian Springs, Wood
Station, Graysville, Blue Spring, Fairview, Boynton, Beaumont,
Chattanooga Valley, Cooper Heights, Rock Spring and Apison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3499 8504 3486 8503 3486 8506 3482 8506
3482 8511 3481 8511 3481 8512 3482 8513
3477 8514 3474 8516 3477 8542 3495 8543
3499 8513
TIME...MOT...LOC 0310Z 268DEG 26KT 3486 8532
HAIL...0.75IN
WIND...50MPHSpecial weather statement, May 31, 10:47 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1147 PM EDT THU MAY 31 2018
GAZ023-025-034-035-010430-
Hall GA-Jackson GA-Barrow GA-Gwinnett GA-
1147 PM EDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...JACKSON...BARROW
AND NORTHEASTERN GWINNETT COUNTIES UNTIL 1230 AM EDT...
At 1147 PM EDT...a strong thunderstorm was over Braselton, or 8 miles
west of Jefferson...moving east at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Gainesville, Winder, Jefferson, Commerce, Sugar Hill, Buford,
Braselton, Auburn, Flowery Branch, Oakwood, Statham, Arcade,
Hoschton, Pendergrass, Talmo, Rest Haven, Candler, Chateau Elan, Road
Atlanta-Lanier Speedway and Peach State Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3418 8343 3403 8349 3396 8361 3411 8407
3427 8392
TIME...MOT...LOC 0347Z 290DEG 13KT 3413 8372
HAIL...0.25IN
WIND...40MPHSpecial weather statement, May 31, 11:12 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1212 AM EDT FRI JUN 1 2018
GAZ007-013>015-021-010445-
Gilmer GA-Dawson GA-Cherokee GA-Pickens GA-Lumpkin GA-
1212 AM EDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...WESTERN
DAWSON...NORTHEASTERN CHEROKEE...PICKENS AND WESTERN LUMPKIN COUNTIES
UNTIL 1245 AM EDT...
At 1212 AM EDT...a strong thunderstorm was over Talking Rock, or near
Jasper...moving southeast at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Jasper, Ball Ground, Nelson, Talking Rock, Amicalola Falls State
Park, Sequoyah Lake, Talona, Marblehill, Fausett Lake, Len Foote Hike
Inn, Blaine, Lake Tamarack, Hollis Lathem Reservoir, Tate, Reavis
Mountain, Hinton and Cartecay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3461 8419 3460 8419 3461 8418 3461 8415
3427 8428 3447 8463 3464 8454
TIME...MOT...LOC 0412Z 294DEG 15KT 3453 8451
HAIL...0.25IN
WIND...40MPHSpecial weather statement, May 31, 11:16 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1216 AM EDT FRI JUN 1 2018
GAZ013-020-021-010500-
Cherokee GA-Bartow GA-Pickens GA-
1216 AM EDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
NORTHEASTERN BARTOW AND SOUTHWESTERN PICKENS COUNTIES UNTIL 100 AM
EDT...
At 1216 AM EDT...a strong thunderstorm was over Funkhouser, or 13
miles northwest of Canton...moving southeast at 5 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Canton, Ball Ground, Waleska, Lake Arrowhead, Salacoa Valley, Pine
Log, Talmadge, Funkhouser and Sutallee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3432 8436 3418 8456 3434 8476 3442 8467
3441 8465 3443 8465 3446 8462
TIME...MOT...LOC 0416Z 295DEG 6KT 3437 8466
HAIL...0.25IN
WIND...40MPHSpecial weather statement, May 31, 11:36 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1236 AM EDT FRI JUN 1 2018
GAZ014-015-022>024-034-010515-
Banks GA-Hall GA-Dawson GA-Forsyth GA-Gwinnett GA-Lumpkin GA-
1236 AM EDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANKS...HALL...
SOUTHEASTERN DAWSON...EASTERN FORSYTH...NORTHEASTERN GWINNETT AND
SOUTHEASTERN LUMPKIN COUNTIES UNTIL 115 AM EDT...
At 1235 AM EDT...a strong thunderstorm was over Oscarville, or 9
miles west of Gainesville...moving southeast at 5 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Gainesville, Cumming, Sugar Hill, Buford, Braselton, Flowery Branch,
Oakwood, Lula, Clermont, Gillsville, Rest Haven, Dougherty, Candler,
Buford Dam-Lake Lanier Parks, Coal Mountain, Aqualand Park,
Chestatee, Murrayville, Chestnut Mountain and Oscarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3449 8366 3435 8363 3416 8377 3413 8382
3408 8383 3405 8386 3411 8415 3445 8408
3451 8369 3450 8367
TIME...MOT...LOC 0435Z 295DEG 6KT 3425 8398
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jun 1, 12:10 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
110 AM EDT FRI JUN 1 2018
GAZ025-035>037-047-010545-
Jackson GA-Walton GA-Barrow GA-Clarke GA-Oconee GA-
110 AM EDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON...NORTHEASTERN
WALTON...BARROW...CLARKE AND NORTHERN OCONEE COUNTIES UNTIL 145 AM
EDT...
At 110 AM EDT...a strong thunderstorm was over Statham, or near
Winder...moving southeast at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Winder, Jefferson, Watkinsville, Athens, Braselton, Auburn, Statham,
Arcade, Hoschton, Bogart, North High Shoals, Bethlehem, Pendergrass,
Bishop, Talmo, Whitehall, Athens-Clarke County, Westgate Park, Fort
Yargo State Park and Beechwood Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3395 8328 3394 8327 3390 8324 3379 8347
3380 8348 3382 8351 3376 8355 3405 8384
3419 8373
TIME...MOT...LOC 0510Z 314DEG 21KT 3396 8361
HAIL...0.25IN
WIND...40MPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771171, 763821, 763823, 763825, 763829, 763832, 763833, 763835, 763839, 763846, 763851, 763852, 768021, 763894, 763885, 763904, 763907, 763910, 763916, 763928, 763938, 763945, 763951, 763957.